MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAINS PNEUMOSTAT; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION DRAINS PNEUMOSTAT; BOTTLE, COLLECTION, VACUUM
Model Number 16100
Health Effect - Clinical Code Death (1802)
Date of Event 07/14/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
Report received from therapeutic goods administration (tga): the physician reported that the product information for the pneumostat does not have sufficient warnings on what it cannot do.It could not re-expand the lung as it had no suction or vacuum and it did not prevent enlargement of ongoing residual pneumothorax.Further there is no warning on the product information that in the presence of pneumothorax, the patient should be connected to an underwater seal drain as soon as possible, and that the pneumostat chest drain valve should only be used briefly to achieve transfer between wards, with a warning to observe closely for deterioration.It should not be intended for use at all in patients who are critically ill or unstable on a ventilator.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
The physician reported that the product information for the pneumostat does not have sufficient warnings.A review of the current instructions for use (ifu) was conducted.The ifu states the following: precautions: replace pneumostat chest drain valve if damaged or when collected volume meets or exceeds maximum capacity.Replace pneumostat if evidence of occlusion has occurred.Do not y-connect two catheters to one pneumostat.Ensure pneumostat is securely fastened to catheter.Chest drain valve must be kept in its upright position.Patient tube connection, air leak well, and needleless luer-lock port should be checked regularly to confirm proper operation.Regarding if the drain was kept in the upright position as stated in the precautions section, it is not known how the pneumostat could be maintained in an upright position on a preterm infant.The details provided also do not indicate how often the patient tube connection, air leak well, and needleless luer-lock port were checked to confirm proper operation also indicated in the ifu.The pneumostat along with atrium express mini 500 are devices intended for adult patients in order to provide a smaller drain source to facilitate ambulation, quicker patient recovery and early hospital discharge.There are marked differences between the pneumostat and the pediatric drains.The chest drains specifically designed and marketed for children are the pediatric model ocean 2012 wet suction, water seal chest drain and the pediatric model oasis 3612 dry suction, water seal chest drain.Please see attachment #3 for the product brochure.Both the 2012 and 3612 devices are traditional three chamber systems consisting of 200cc fluid collection chamber, water seal, and ability to apply suction, if prescribed.The water seal, in particular, is important as it serves multiple functions including one-way valve for patient protection, visualization of an air leak via bubbling, and the visualization of patient pleural pressures.The pneumostat is a two-chamber system consisting of 30cc fluid collection chamber and a mechanical dry seal valve; suction is not possible with the pneumostat.While the mechanical one-way valve protects the patient and allows for the visualization of an air leak, it does not allow for visualization of the patient pleural pressures, which is important for small patients.It is not known why the pneumostat was chosen in the first place instead of a pediatric drain.A pneumostat in-service is provided to new customers and on demand.Wall charts are also made available.The information is provided in line with the ifu.Medical affairs conducted a medical assessment.Per the medical assessment, it was suggested that the instructions for use be updated to mitigate any future risk.The changes to the instructions for use are being conducted under a design control quality plan.A complaint review was performed for the last five (5) years and the review was unable to identify any complaints citing that the instructions for use were deficient.Based on the details of the complaint provided and the lack of correspondence from the complainant and investigation results, it cannot be concluded that the instructions for use are deficient.The ifu is being updated based on the suggestion by medical affairs to mitigate any future risk.Not available for return.

Brand Name
DRAINS PNEUMOSTAT
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key10624469
Report Number3011175548-2020-01177
Device Sequence Number16795581
Product Code KDQ
UDI-Device Identifier00650862161007
UDI-Public00650862161007
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K984496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Model Number16100
Device Catalogue Number16100
Device Lot Number443968
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer01/31/2021
Initial Report FDA Received Date10/03/2020
Supplement Report FDA Received Date02/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age1 DA